Texas, 2021Drought in Texas, March 16 to 31, 2021
March 16 to 31, 2021 · NWS BRO · 5 events in 5 counties and zones
Deep South Texas and the Rio Grande Valley continued to be plagued by Exceptional to Extreme Drought conditions through mid-March. The lack of significant rainfall events led to Exceptional (D4) Drought expanding even farther across the Rio Grande Plains/Upper Valley/Brush Country region, while Extreme (D3) and Severe (D2) Drought expanded into more areas closer to the coast of Willacy County.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep South Texas and the Rio Grande Valley continued to be plagued by Exceptional to Extreme Drought conditions through mid-March. The lack of significant rainfall events led to Exceptional (D4) Drought expanding even farther across the Rio Grande Plains/Upper Valley/Brush Country region, while Extreme (D3) and Severe (D2) Drought expanded into more areas closer to the coast of Willacy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 15, 11:31 PM CST, 29 minutes earlier.
Area forecast discussion, Mar 15, 11:31 PM CST, 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1231 AM CDT Tue Mar 16 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...LIFR ceilings are in place over BRO and HRL while MFE
remains in the clear for now. Visibilities are also beginning to
drop at BRO and HRL, and this will be the trend across the area
through the overnight hours as avaition conditions are expected to
quickly deteriorate. BRO and HRL will likely see at least some
dense fog develop and lead to VLIFR conditions, while MFE will see
visibility fall to around a mile shortly before sunrise.
Conditions will improve by the late morning hours as the sun rises
and southeast winds pick up. Another round of lowering ceilings
can then be anticipated for Wednesday evening.
&&
.PREV DISCUSSION... /issued 1033 PM CDT Mon Mar 15 2021/
DISCUSSION...Dense marine fog is being observed on web cameras
along SPI and will likely persist overnight and Tuesday morning.
As a result have issued a Marine Dense fog advisory for the Laguna
Madre and the near shore waters. Also, have issued for South Padre
Island and the coastal sections of Cameron, Willacy, and Kenedy
Counties. The marine fog has not reached west of the Laguna Madre per
KPIL ASOS but this may be a matter time. Ceilings have lowered to
400 feet so it will be a race of a lowering ceiling or advection
fog either way the fog should spread west after midnight and later
shifts will need to monitor for expansion of the dense fog
advisory.
PREV DISCUSSION... /issued 654 PM CDT Mon Mar 15 2021/
DISCUSSION...Updated for latest marine discussion below.
MARINE...Aviation conditions are expected to begin deteriorating
before Midnight as a warm front remains nearby and low level
moisture increases. VFR conditions at sunset lower steadily to
MVFR and IFR levels by or shortly around 06Z and possibly earlier
at KBRO. Clouds continue to lower and fog develops later tonight
with possible LIFR before sunrise again best probability at KBRO
and KHRL. The poor flying conditions persist through Tuesday
morning with improving conditions after noon. Light southeast
winds tonight increasing Tuesday afternoon with gusts 20-25 knots.
PREV DISCUSSION... /issued 353 PM CDT Mon Mar 15 2021/
SHORT TERM (Tonight through Tuesday Night): The stalled front
along the lower Texas coast gradually works north into Tonight,
dragging the chance of showers and fog back inland into tomorrow.
Instability increases through the day Tuesday, as does the cap, so
have leaned toward silent POPs. A stray thunderstorm or two
across the northern ranchlands late Tuesday morning into Tuesday
afternoon is possible. Expect temperatures to bottom out in the
mid to upper 60s tonight with patchy to areas of fog forming,
especially across the northern ranchlands and along the lower
Texas coast. A Dense Fog Advisory may be needed along the coast
and Kenedy to Brooks counties. Temperatures on Tuesday are
expected to bump into the mid 80s to low 90s with lows near 70
Tuesday night as the next front approaches.
LONG TERM (Wednesday through Monday): A large 500 mb closed low
will move over northern TX on Wed. This feature will pull a
relatively dry cold front through the RGV on Wed. Overall
instability remains pretty limited with this front and will
maintain only some slgt chc pops for conv with the passage.
The main concern for the region is the post frontal low level
winds and the RH environment on Wed. A very dry airmass will be
pushing into the region from the N-NW after the fropa. In
addition, the much drier air will combine with temps likely
spiking in the 80s/low to mid 90s to force the RH values to
plummet into the teens/20s for much of the region by Wed afternoon.
This will combine with very dry vegetation from the February hard
freeze event and the ongoing drought conditions to set the stage
for potentially CRITICAL FIRE WEATHER conditions for most of the
region during the day on Wed. Accordingly, a Fire Weather Watch
has been issued for all of the region with the exception of
Coastal Kenedy, Coastal Willacy and Coastal Cameron Counties.
After the closed 500 mb low exits TX Wed Night/Thurs Morning, 500
mb ridging will then rebuild in over the RGV starting on Thurs.
This ridging will then persist over the region throughout the end
of the work week into the upcoming weekend maintaining near zero
pop through next Mon. Temps will start off generally below
averages for the end of the work week and into Sat due to the
influence of drier airmass over the region allowing for good
radiational cooling conditions at night. As the low level moisture
starts returning this weekend, temps will start trending back
closer to climo on Sun and Mon.
Because of the potential spike in high temps on Wed in the wake of
the front, will stick closer to the ECMWF high temps. After Wed,
will stick closer to the model blends for max and min temps
through the rest of the work week into the week. Both the GFS and
ECMWF models are in decent agreement for both temps and pops
through next Mon.
Accordingly, overall confidence in the longer range forecast
wording is above average today.
MARINE (Tonight through Tuesday Night): The stalled frontal
boundary gradually heads inland and north into tonight with onshore
flow continuing through Tuesday night. Seas are expected to continue
to gradually subside through the short term period. Persistent sea
fog may continue at times this afternoon before becoming dense again
this evening through tonight. Additional Marine Dense Fog Advisories
will likely be needed through Tuesday morning. Isolated showers are
possible near the front today into tonight, and a few streamer
showers or a stray thunderstorm are possible into Tuesday. The best
chance of rain will arrive with the next cold front on Wednesday.
Wednesday through Saturday Night: The surface ridging spreading
over the northern half of the Gulf of Mex may tighten up the PGF
into SCEC/marginal SCA territory mainly for the Gulf waters for
Wed and Thurs. As the surface ridging shifts eastwards later this
weekend, the PGF will then relax somewhat allowing for the winds
and seas to subside a bit.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 81 68 83 57 / 10 20 10 0
BROWNSVILLE 84 70 87 58 / 10 20 10 0
HARLINGEN 85 69 91 55 / 10 20 10 0
MCALLEN 89 70 94 55 / 10 20 10 0
RIO GRANDE CITY 93 68 94 53 / 10 10 0 0
SOUTH PADRE ISLAND 77 68 77 60 / 10 20 10 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 11 AM CDT this morning for TXZ256-257-
351.
Fire Weather Watch from Wednesday morning through Wednesday
evening for TXZ248>255-353.
GM...Dense Fog Advisory until 11 AM CDT this morning for GMZ130-132-
135-150-155.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
55-Adams/AviationHazardous weather outlook, Mar 15, 3:50 PM CST, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
450 PM CDT Mon Mar 15 2021
TXZ248>257-351-353-162200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
450 PM CDT Mon Mar 15 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
Fog is expected to develop across Deep South Texas this evening
and overnight, with dense fog possible in the northern ranchlands
and along the Gulf Coast.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A Fire Weather Watch has been issued for all inland locations of
Deep South Texas for Wednesday. Critical fire weather conditions
will be possible due to the passage of a cold front. Extremely
low relative humidity values and elevated winds increase the
danger of erratic fire behavior including rapid growth and spread
for all of Deep South Texas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-162200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
450 PM CDT Mon Mar 15 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
Dense marine fog is expected to develop tonight on the Laguna
Madre and the nearshore Gulf Waters out to 20 nautical miles.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Dense marine fog will likely continue into Tuesday morning on the
Laguna Madre and the nearshore Gulf Waters.
Small Craft Advisories may be needed for portions of the Gulf
waters on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Zapata
- When
- March 16, 12:00 AM CST to March 22, 11:59 PM CST
- Where
- Zapata forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Due to a persistent lack of significant rainfall, Exceptional (D4) Drought expanded across much of Zapata County, with the exception of the northwestern portions of the county where long term rainfall departures remained sufficient to hold onto Extreme (D3) conditions.
Drought, Starr
- When
- March 16, 12:00 AM CST to March 22, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Due to a persistent lack of significant rainfall, Exceptional (D4) Drought expanded across western Starr County to include the Roma/Falcon Lake region. Extreme (D3) Drought also expanded slightly along portions of the Starr-Hidalgo County border, though a sliver of Severe (D2) Drought would hold near Sullivan City (on the border of Hidalgo).
Drought, Southern Hidalgo County
- When
- March 16, 12:00 AM CST to March 22, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Due to a persistent lack of significant rainfall, Extreme (D3) Drought expanded significantly across southern and eastern portions of Southern Hidalgo County. Severe (D2) Drought remained in place across southwestern portions of Southern Hidalgo, from Mission to La Joya and Sullivan City.
Drought, Coastal Willacy
- When
- March 16, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Coastal Willacy forecast zone
- Reported by
- Drought Monitor
Due to a persistent lack of significant rainfall, Severe (D2) Drought expanded into and included the vast majority of Coastal Willacy County on March 16th and would hold through month's end.
Drought, Cameron
- When
- March 16, 12:00 AM CST to March 22, 11:59 PM CST
- Where
- Cameron forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Due to a persistent lack of significant rainfall, Extreme (D3) Drought developed across far western portions of Cameron County. Severe (D2) Drought also expanded into more of central Cameron County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, March 16, 20211 death · 1 injured · 1 event
- Tornadoes and Flash Flooding in Mississippi, March 16, 2021$56,000 · EF1 · 9 events
- Hail and Damaging Winds in Oklahoma, March 16 to 17, 2021$25,000 · 2.5 in hail · 21 events
- Hail and Damaging Winds in Louisiana, March 16, 2021$22,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Texas, March 16, 20211.75 in hail · 16 events
- Dense Fog in Illinois, March 16, 202112 events
- Blizzard and Heavy Snow in New Mexico, March 16 to 17, 202155 kt wind · 12 events
- Drought in Texas, March 16 to 31, 202111 events
- Hail and Damaging Winds in Texas, March 16 to 17, 2021$10,000 · 2 in hail · 10 events
- Drought in North Dakota, March 16 to 31, 20218 events
- Dense Fog in Kentucky, March 16, 20217 events
- Dense Fog in Indiana, March 16, 20216 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950173, 950175, 950180, 950189, 950190.